Alert archive / North Dakota / Ice Storm Warnings in 2023
Ice Storm Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this ice storm warning at Dec 25, 2023, 3:02 AM CST for Clay County, Norman County, Polk County, Minnesota; 10 counties in North Dakota. It took effect at Dec 25, 2023, 12:00 PM CST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2023, 3:02 AM CST (09:02 UTC)
- In effect from
- Dec 25, 2023, 12:00 PM CST
- Expired
- Dec 27, 2023, 3:40 AM CST
- In force
- 40 hr
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Norman County, MN, Polk County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 43 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this ice storm warning went out at Dec 24, 11:27 PM CST, 3 hours 35 minutes earlier. Its key messages:
- -Less than an inch of snow along with falling temperatures will lead to minor travel impacts this evening -Freezing rain will affect much of the region Monday into Tuesday at some point, along with associated travel impacts. -Although all areas will experience travel impacts from the freezing rain, the most significant impacts are anticipated across a portion of eastern North Dakota into adjacent portions of Minnesota, where there is a 50% chance for significant ice accumulation (>0.25"). -Snow and blowing snow precede the freezing rain across southeast North Dakota.
Area forecast discussion, Dec 24, 11:27 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1127 PM CST Sun Dec 24 2023
.KEY MESSAGES...
-Less than an inch of snow along with falling temperatures will
lead to minor travel impacts this evening
-Freezing rain will affect much of the region Monday into
Tuesday at some point, along with associated travel impacts.
-Although all areas will experience travel impacts from the
freezing rain, the most significant impacts are anticipated
across a portion of eastern North Dakota into adjacent portions
of Minnesota, where there is a 50% chance for significant ice
accumulation (>0.25").
-Snow and blowing snow precede the freezing rain across
southeast North Dakota.
&&
.UPDATE...
Issued at 1009 PM CST Sun Dec 24 2023
Seeing light returns on radar around the Red River Valley of
light snow showers. Majority of these returns are not reaching
the ground. Isolated areas in Grant, Hubbard, and Wadena have
had some mixed precipitation over the past hour at times
producing isolated slick conditions. Refreezing of surfaces has
occurred across the area this evening as well creating slick
travel conditions. If headed out monitor the latest conditions.
Secondary system is still on track to move into the lakes
country by morning. Spreading NW into eastern ND and NW MN by
the afternoon and evening. Probabilities in latest runs of the
NBM have seeing over 0.10 inches of ice being 60-80% for
eastern ND and into NW MN. Lower chances near the International
Border. Didn't change any of the headlines for tomorrow into
Tuesday.
.UPDATE...
Issued at 704 PM CST Sun Dec 24 2023
Area of precipitation continues to shift eastward across
Beltrami, Clearwater, eastern Becker, Hubbard, and Wadena
counties this evening. The rain/snow line is currently in
Hubbard and Wadena counties and should move further into north
central MN over the next couple of hours. Otherwise, scattered
snow showers linger across the southern and central Red River
Valley. Recent rainfall across the area, cooling surfaces below
freezing, and cool temperatures aloft will increase the chances
for surfaces to refreeze overnight and create slippery travel
conditions through Christmas morning.
Looking upstream, the next system is currently situated over
Kansas and Missouri tracking NNE. This will be the next wave of
precipitation that is expected to shift in Christmas afternoon.
Confidence is growing for the freezing rain potential across
the region. Uncertainty still with the exact amounts due to
surface temperatures and rate of accumulation.
&&
.DISCUSSION...
Issued at 254 PM CST Sun Dec 24 2023
Synoptic Discussion: Ensemble guidance in good agreement with the
large scale pattern, with differences important to the forecast
described within each section. Water vapor imagery indicates a large
scale trough across the Rockies, slowly propagating eastward. The
current pattern will transition to a cut off low across the central
CONUS through mid-week. By later in the week, northwest flow
aloft with multiple fast moving upper waves, although
uncertainty exists with the track and timing of each wave.
Tonight: The precipitation will gradually diminish from west to east
as the upper wave propagates off to the northeast and 850mb Fgen
decreases. Low level CAA continues to move southeast, and anticipate
majority of the CWA will be snow by mid-afternoon. Where the
transition to snow has happened, it has been a quick rain to snow
switchover. The main impact thus far has been slippery roads with a
bit of slushy wet snow accumulating. Although most areas are
expected to remain below an inch of snowfall accumulation, we will
highlight the minor travel impacts with an SPS.
Monday night-Tuesday: As the upper low cuts off across the central
CONUS, a TROWAL will bring precipitation to the CWA. Majority of
ensemble/forecast soundings indicate a favorable thermal profile for
freezing rain as the TROWAL advects in an above freezing warm layer
aloft. Cluster analysis indicates the general synoptic pattern is
locked in, but there are still minor differences with the location
and strength of the TROWAL, which will determine precipitation
amounts, northern extent of precipitation, and even p-type.
Additionally, there will be a dry slot and/or surface temperatures
rising above freezing across a portion of the CWA (most likely west
central Minnesota) after a period of freezing rain. On top of that,
on the western side of the TROWAL, a period of snow and stronger
winds will increase impacts before freezing rain.
Ensemble probabilities indicate the majority of the region with
a nearly 100% chance for freezing rain, with around 50% chance
for significant ice accumulation (>0.25") across portions of
eastern North Dakota and adjacent areas in Minnesota. Given the
longer duration potential of a significant ice event (if it does
happen), will issue a winter storm watch for the favored
locations, and winter weather advisories for freezing rain in
other areas.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1121 PM CST Sun Dec 24 2023
VFR conditions continue for TVF, GFK, and DVL with MVFR for FAR
and BJI in IFR. This lull in activity between the first and
second round of precipitation continues through 18-20z.
Secondary band of precipitation moves north from SD and southern
MN tomorrow afternoon and evening affecting FAR and BJI first
as snow, with a transition to -RASN around 00-03z. GFK and TVF
see the -SN first around 02z before transitioning to -RASN
around 04-06z. Freezing rain will become possible around 00z for
BJI and FAR, and more likely post TAF period. This will true for
GFK and TVF as well post TAF period.
Winds will be strong through the TAF period, with gust up to
35kts. Best chances for gusts will be during the daylight hours
on Monday and within the Red River Valley. Otherwise, ceilings
will be IFR to MVFR with precipitation.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Monday afternoon through Tuesday
afternoon for NDZ026>030-038-039-049-052-053.
Winter Weather Advisory from 6 PM Monday to 6 PM CST Tuesday
for NDZ008-014>016-024-054.
MN...Winter Storm Watch from Monday afternoon through Tuesday
afternoon for MNZ001>003-013>015-029.
Winter Weather Advisory from 6 PM Monday to 6 PM CST Tuesday
for MNZ004>009.
Winter Weather Advisory from noon Monday to noon CST Tuesday
for MNZ016-017-022>024-027-028.
Winter Weather Advisory from 6 AM to 6 PM CST Monday for
MNZ030>032-040.
&&
UPDATE...Spender
DISCUSSION...TG
AVIATION...SpenderHazardous weather outlook, Dec 24, 8:55 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 855 PM CST Sun Dec 24 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-260300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 855 PM CST Sun Dec 24 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Where rain and snow have fallen may refreeze into ice. Any wet surfaces may become slippery or icy. Some slippery roads have already been reported by DOT. .DAYS TWO THROUGH SEVEN...Monday through Saturday Freezing rain will affect much of the region Monday into Tuesday at some point, along with associated travel impacts. Although all areas will experience travel impacts from the freezing rain, the most significant impacts are anticipated across a portion of eastern North Dakota into adjacent portions of Minnesota, where there is a 50% chance for significant ice accumulation (>0.25"). Snow and blowing snow precede the freezing rain across southeast North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Ice Storm Warnings in North Dakota, 2023Ice Storm Warnings in Minnesota, 2023Every ice storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.